NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Thursday, February 11, 2016
7 days after giving birth(normal delivery)my sister is in hospital. She has had hallucinations(a rash on her body no-one could see/she was dying), delusions(everyone is out to take her baby away/steal her husband/get her in some way). Prior to becoming pregnant she had not had a normal period for some years and was on a contraceptive injection. Could this be just a bad case of hormonal imbalance, post natal depression or something more psychological?
The most likely diagnosis for your sister may be postpartum depression, so it's important for both her and her baby that she be evaluated and treated as soon as possible. There are other causes of hallucinations and delusions, such as toxicity or withdrawal, which also should be considered. Talk with her obstetrician to verify what has been done for evaluation and treatment.
Lawson Wulsin, MD
Professor of Psychiatry and Family Medicine, Training Director of the Family Medicine Psychiatry Residency Program
College of Medicine
University of Cincinnati